TITLE

Ternary expansions of powers of 2

PUB. DATE
June 2009
SOURCE
Journal of the London Mathematical Society;Jun2009, Vol. 79 Issue 3, p562
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Erdo˝s asked how frequently 2n has a ternary expansion that omits the digit 2. He conjectured that this holds only for finitely many values of n. We generalize this question to consider iterates of two discrete dynamical systems. The first considers truncated ternary expansions of real sequences xn (λ) = ⌊λ2n ⌋, where λ > 0 is a real number, along with its untruncated version, whereas the second considers 3-adic expansions of sequences yn(λ) = λ2n, where λ is a 3-adic integer. We show in both cases that the set of initial values having infinitely many iterates that omit the digit 2 is small in a suitable sense. For each nonzero initial value we obtain an asymptotic upper bound as k → ∞ on the number of the first k iterates that omit the digit 2. We also study auxiliary problems concerning the Hausdorff dimension of intersections of multiplicative translates of 3-adic Cantor sets.
ACCESSION #
39988789

 

Related Articles

  • HARNACK'S INEQUALITY FOR GENERAL SOLUTIONS WITH NONSTANDARD GROWTH. Toivanen, Olli // Annales Academiae Scientiarum Fennicae. Mathematica;2012, Vol. 37 Issue 2, p571 

    We prove Harnack's inequality for general solutions of elliptic equations -divA(x, u;∇u) = B(x, u,∇u), where A and B satisfy natural structural conditions with respect to a variable growth exponent p(x). The proof is based on a modification of the Caccioppoli inequality, which...

  • Strong convergence of an iterative method for pseudo-contractive and monotone mappings. Zegeye, Habtu; Shahzad, Naseer // Journal of Global Optimization;Sep2012, Vol. 54 Issue 1, p173 

    In this paper, we introduce an iterative process which converges strongly to a common element of fixed points of pseudo-contractive mapping and solutions of variational inequality problem for monotone mapping. As a consequence, we provide an iteration scheme which converges strongly to a common...

  • �-faster convergence and �-acceleration of convergence by regular matrices. Aasma, Ants // Proceedings of the Estonian Academy of Sciences, Physics, Mathem;Dec2006, Vol. 55 Issue 4, p195 

    A new, nonclassical convergence acceleration concept, called �-acceleration of convergence (where � is a positive monotonically increasing sequence), is introduced and compared with the classical convergence acceleration concept. Regular matrix methods are used to accelerate the...

  • An almost sure invariance principle for trimmed sums of random vectors. Fu, Ke-Ang // Proceedings of the Indian Academy of Sciences: Mathematical Scie;Nov2010, Vol. 120 Issue 5, p611 

    Let { X; n ≥ 1} be a sequence of independent and identically distributed random vectors in ℜ with Euclidean norm |·|, and let X = X if | X| is the r-th maximum of {| X|; k ≤ n}. Define S = Σ X and S − ( X + ... + X). In this paper a generalized strong invariance...

  • DELAYS, RECURRENCE AND ORDINALS. MATHIAS, A. R. D. // Proceedings of the London Mathematical Society;03/01/2001, Vol. 82 Issue 2, p257 

    We apply set-theoretical ideas to an iteration problem of dynamical systems. Among other results, we prove that these iterations never stabilise later than the first uncountable ordinal; for every countable ordinal we give examples in Baire space and in Cantor space of an iteration that...

  • The fractal 'Frog'. Gospodarczyk, A. // Siberian Mathematical Journal;Jul2012, Vol. 53 Issue 4, p635 

    In [1-3] some analytical properties were investigated of the Von Koch curve Γ, θ ∈ $(0,\tfrac{\pi } {4}) $ . In particular, it was shown that Γ is quasiconformal and not AC-removable. The natural question arises: Can one find a quasiconformal and not AC-removable curve...

  • A Generalization of Suzuki's Lemma. Panyanak, B.; Cuntavepanit, A. // Abstract & Applied Analysis;2011, Special section p1 

    Let {Zn}, {Wn}, and {Vn} be bounded sequences in a metric space of hyperbolic type (X, d), and let {αn} be a sequence in [0, 1] with 0 < lim infnαn ≤ lim supnαn < 1. If Zn+1 = αnWn ⊕ (1 - αn)Vn for all n ∈ ℕ, limnd(Zn, Vn) = 0, and lim supn(d(wn+1,Wn) -...

  • Some Results on Fixed and Best Proximity Points of Precyclic Self-Mappings. De la Sen, M. // Journal of Applied Mathematics;2013, p1 

    This paper is devoted to investigating the limit properties of distances and the existence and uniqueness of fixed points, best proximity points and existence, and uniqueness of limit cycles, to which the iterated sequences converge, of single-valued, and socalled, contractive precyclic...

  • COMPLEX OSCILLATION OF DIFFERENTIAL POLYNOMIALS GENERATED BY MEROMORPHIC SOLUTIONS OF LINEAR DIFFERENTIAL EQUATIONS. Belaïdi, Benharrat // Publications de l'Institut Mathematique;2011, Vol. 90 Issue 104, p125 

    We investigate the complex oscillation of some differential polynomials generated by solutions of the differential equation f" + A1(z)f' + A0(z)f = 0, where A1(z), A0(z) are meromorphic functions having the same finite iterated p-order.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics